MAUDE Adverse Event Report: ETHICON INC. STRATAFIX SPIRAL MONOCRYL PLUS; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID

ETHICON INC. STRATAFIX SPIRAL MONOCRYL PLUS; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Catalog Number SXMP2B411
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); Blister (4537)
Date of Event 01/12/2026
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a total knee arthroplasty procedure on (b)(6) 2025 and a barbed suture was used.Post-op, a blood blister/suture abscess was noted approximately three months after the surgery.On (b)(6) 2026, a washout procedure was performed.It was further reported that another abscess/blood blister subsequently formed.No additional details were provided.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint: (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.(b)(4) (1 picture) ¿ no medical or surgical intervention reported at this time.(b)(4) (2 pictures) ¿ patient required a washout procedure.Did the patient reported in (b)(4) require any medical or surgical intervention for the blood blister/suture abscess? if yes, please describe.The questions below are specifically for the patient who required the washout procedure on (b)(6) 2026 ((b)(4)): we were unable to open photo number 2 related to (b)(4).Please resend photo number 2.What is the surgeon¿s experience with this stratafix suture? please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Were any concomitant procedures performed? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? for the original intended closure, how were all layers closed? was the fixation loop secured to tissue at the initiation of suture use during the index procedure? was at least one reverse stitch performed prior to closure? what symptoms did the patient experience following the index surgical procedure? onset date? please describe any medical/surgical intervention required for this suture event including dates and results.Specifically, what was done during the washout? was a new suture/re-suturing performed during the washout? if yes, was that new suture used an ethicon suture? please confirm: did another abscess/blood blister form after the washout on (b)(6) 2026? if yes, was any medical or surgical intervention performed for that abscess/blood blister? were there any pre-existing signs/symptoms of active infection prior to this surgical procedure? did the patient receive any prophylactic antibiotics pre-, intra- or post-operation? were cultures and sensitivities performed? if so, please provide the results.Were any pre-op cleansing procedures changed recently? if yes, please describe did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? lot number? will product be returned? if so, please provide the return date and tracking information.
 
Additional Manufacturer Narrative
Product complaint: (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was provided: after the first set of product complaints towards the end of (b)(6) i went in and observed a day of cases.They were in the habit of double backing the suture and using up much of the stitch.I consulted with several folks and then suggested to the pa that not only is doubling back not necessary but was way too much material.She agreed, and in early (b)(6) forward, was running the stitch per ifu.I didn¿t hear from them for a couple of months until the last few weeks, where the problem happened again.The most recent pc¿s did not have the migration or extrusion, but were suture abscesses developing along the length of the incision approximately 3 months post op.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6 health effect - clinical code.Additional information was requested, and the following was obtained: most recently, patients had superficial suture abscesses that were delayed and came on around the 3 months post-op.Superficial i & ds were performed on these wounds.For one of the patients, during the i&d, with every bite taken, there was a little pus pocket and an infection along the incision line.

Brand Name
STRATAFIX SPIRAL MONOCRYL PLUS
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key25000127
Report Number2210968-2026-04494
Device Sequence Number21271441
Product Code GAM
UDI-Device Identifier10705031464407
UDI-Public10705031464407
Combination Product (Y/N)Y
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K192580
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSXMP2B411
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/20/2026
Supplement Date Received by Manufacturer04/20/2026
04/22/2026
Initial Report FDA Received Date04/27/2026
Supplement Report FDA Received Date04/30/2026
05/11/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown